Journal of Emergencies, Trauma, and Shock
Home About us Editors Ahead of Print Current Issue Archives Search Instructions Subscribe Advertise Login 
Users online:420   Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size   


 
SHOCK SCENARIOS Table of Contents   
Year : 2009  |  Volume : 2  |  Issue : 2  |  Page : 137-138
Retroperitoneal hemorrhagic shock in a patient on warfarin therapy


Department of Surgical Gastroenterology, Sri Ramachandra Medical College & Research Institute, Sri Ramachandra University, Porur, Chennai, Tamilnadu, India

Click here for correspondence address and email
 

   Abstract 

Oral anticoagulants are an established treatment modality in the prophylaxis of thromboembolic events in various clinical scenarios. Needless to say that, bleeding is a natural adverse effect of this drug. Most of the times bleeding is inconsequential. But nevertheless massive and fatal bleeding can occur occasionally. The case reported here is rare, as the patient presented with massive hemoperitoneum due to mesenteric hemorrhage and hemorrhagic infarction of small bowel necessitating Laparotomy resection.

Keywords: Warfarin, hemoperitoneum, and shock

How to cite this article:
Subramanian S, Gounder SM, Thirunarayanan A, Kannan A, Venu N. Retroperitoneal hemorrhagic shock in a patient on warfarin therapy. J Emerg Trauma Shock 2009;2:137-8

How to cite this URL:
Subramanian S, Gounder SM, Thirunarayanan A, Kannan A, Venu N. Retroperitoneal hemorrhagic shock in a patient on warfarin therapy. J Emerg Trauma Shock [serial online] 2009 [cited 2019 Aug 23];2:137-8. Available from: http://www.onlinejets.org/text.asp?2009/2/2/137/50752



   Introduction Top


Bleeding is an adverse effect of warfarin therapy and generally such episodes are inconsequential. It is rare to have patients present with massive and near fatal bleeding. Our patient is one such case.


   Case History Top


We encountered a 43-year-old female patient who presented in shock with cool clammy extremities, tachycardia with a rate of 135 and blood pressure of 80/50 mm Hg. This was preceded by a history of 12h of abdominal pain and progressive distention without a history of trauma. The patient was alert oriented to time place and person with a oxygen saturation of 94% and respiratory rate of 24. Her medical history was positive for a stroke 1 year ago for which she was on warfarin and clopidogrel. We could not find out whether she was allergic to aspirin. We started the primary treatment of shock and bolused her with intravenous fluids, started nasal oxygen, put her on a monitor and collected cultures and blood for complete blood count, differential, electrolytes, type and cross, renal and liver profile. An International Normalize Ratio (INR) test and Prothrombin time were also ordered. Suspecting the worse case scenario of internal hemorrhage secondary to warfarin toxicity we performed a bedside ultrasound which was positive for free fluid in the abdomen. Her laboratory values came back with hemoglobin of 4 gm%, a normal white count, platelet count and an INR of 8 which was way beyond the normal range. After stabilizing her with intravenous normal saline boluses of 2 L, we did a computerized tomography (CT) scan of the abdomen and pelvis to identify a visceral source of bleeding. CT abdomen showed free fluid in the sub diaphragmatic spaces with CT attenuation value of 30 suggesting hemoperitoneum [Figure 1]. CT also showed a segment of grossly thickened bowel loop [Figure 2]. The patient was taken to the operating room for an exploratory laparotomy. More than 2 L of blood was suctioned from the abdomen. There were 2 ft of small bowel and its mesentery which were found to be hemorrhagic and severely congested [Figure 3]. No active sites of bleeding could be identified. The source of bleeding was probably mesenteric vessels. Since the segment of bowel did not appear healthy it was resected and end-to-end anastomosis was performed. Patient had an uneventful postoperative recovery. Anticoagulants were withdrawn.


   Discussion Top


Warfarin is an oral anticoagulant most frequently used to control and prevent thromboembolic disorders. Prescribing the dose that both avoids hemorrhagic complications and achieves sufficient suppression of thrombosis requires a thorough understanding of the drug's unique pharmacology. Warfarin has a complex dose-response relationship that makes safe and effective use a challenge. Warfarin exerts its action by inhibiting Vitamin K dependent coagulation factors (II, VII, IX and X). It also inhibits the synthesis of natural anticoagulants in the blood, protein C and S. Due to the difference in the half life of "coagulation factors" and "anticoagulants", the coagulation system may be transiently biased towards clotting after starting warfarin. Hence one should start warfarin only after anticoagulating the patient with heparin, lest one may end up in thrombosis. The target International normalized ratio (INR) is maintained around 2-3. Spontaneous bleeding is one of the well reported and most common adverse effects of warfarin. [1] Bleeding is usually subcutaneous or intramuscular. Management is generally to reduce the dose of warfarin. Intracranial, retroperitoneal and gastrointestinal bleeding can be life threatening. Gastrointestinal bleeding is usually intramural which can be treated conservatively with bowel rest and adjusting the dose of warfarin. [2] The unmasking of previously unidentified bowel tumors has been described after spontaneous warfarin-associated bleeding. [3] Spontaneous mesenteric hemorrhage with hemorrhagic infarction of small intestine is extremely rare. [4] Various factors determine the bleeding complications of Warfarin. These include older age, [5] dose, duration of therapy, drug interaction and occult diseases. Many drugs interact with warfarin, the common being NSAID. In fact the most common cause of bleeding secondary to warfarin is drug interaction. [6] It has also been shown that warfarin when combined with antiplatelet drugs like clopidogrel have higher incidence of bleeding. [6] There are reports which suggest that warfarin-induced bleeding is on the rise. [6] Dedicated monitoring of the coagulation profile in patients taking long-term warfarin is mandatory to prevent this complication.


   Conclusion Top


Long term Warfarin therapy needs close monitoring with repeated measurements of the INR. Physicians and patients have to be aware that there is increased risk of bleeding when on warfarin therapy. Our patient had a very high INR indicative of warfarin toxicity which was an important cause for the bleeding in her abdomen

 
   References Top

1.Levine MN, Raskob G, Landefeld S, Hirsh J. Hemorrhagic complications of anticoagulant treatment. Chest 1995;108:276S-90S.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]
2.Killian ST, Heitzman EJ. Intramural hemorrhage of small intestine due to anticoagulants. JAMA 1967;200:591-4.  Back to cited text no. 2  [PUBMED]  
3.Michaels MM. Bleeding from occult tumors during anticoagulant therapy. Circulation 1962;25:804-6.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]
4.Muralikrishna, Thomas, Haray. Warfarin induced hemorrhagic infarction of small bowel. Int J Lab Hematol 1998;20:319-20.  Back to cited text no. 4    
5.Fihn SD, Callahan CM, Martin DC, McDonell MB, Henikoff JG, White RH. The risk for and severity of bleeding complications in elderly patients treated with warfarin. Ann Intern Med 1996;124:970-9.  Back to cited text no. 5  [PUBMED]  [FULLTEXT]
6.Kucher N, Castellanos LR, Quiroz R, Koo S, Fanikos J, Goldhaber SZ et al. Time trends in warfarin-associated hemorrhage. Am J Cardiol 2004;94:403-6.  Back to cited text no. 6  [PUBMED]  [FULLTEXT]

Top
Correspondence Address:
Sankar Subramanian
Department of Surgical Gastroenterology, Sri Ramachandra Medical College & Research Institute, Sri Ramachandra University, Porur, Chennai, Tamilnadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-2700.50752

Rights and Permissions


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
 
  Search
 
  
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Email Alert *
    Add to My List *
* Registration required (free)  


    Abstract
    Introduction
    Case History
    Discussion
    Conclusion
    References
    Article Figures

 Article Access Statistics
    Viewed3513    
    Printed154    
    Emailed0    
    PDF Downloaded189    
    Comments [Add]    

Recommend this journal